Missouri, 2003

Winter Storm in Missouri, January 2, 2003

January 2, 2003 · NWS EAX · 2 events in 2 counties and zones

A storm system brought a band of heavy snow across west central Missouri on January 2nd. Snowfall totals of 5 to 9 inches, were reported from Butler to Clinton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system brought a band of heavy snow across west central Missouri on January 2nd. Snowfall totals of 5 to 9 inches, were reported from Butler to Clinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 1, 8:15 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 1, 8:15 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CST WED JAN 1 2003

815 PM...
UPDATED FORECAST EARLIER TO ADD MENTION OF RAIN/SLEET MIX AT THE
ONSET OF THE EVENT ACROSS FAR SOUTHERN COUNTIES. NOW RECEIVING
REPORTS THAT THESE AREAS ARE CHANGING OVER TO SNOW AS EXPECTED. 00Z
ETA COMING IN AND QUICK LOOK AT QPF FIELDS INDICATES IT IS A BIT
FURTHER NORTH THAN THE 18Z META...WHICH WAS FURTHER NORTH THAN THE
12Z ETA RUN. THIS IS PARTLY DUE TO EARLIER MODELS BEING TOO FAR
SOUTH WITH 500 MB VORTICITY/LOW PLACEMENTS. 00Z ETA RUN PRETTY DARN
CLOSE TO SATELLITE POSITIONS WITH VORTICITY CENTER JUST NORTHWEST OF
MLC AT 0045Z.

DEFORMATION ZONE/HEAVY SNOW BAND SETTING UP ALONG/JUST NORTH OF 700
MB OMEGA FIELD. 06Z AXIS POSITION INDICATES DEFORMATION FIELD NOT
LIKELY TO SHIFT MUCH MORE TO THE NORTH. THIS HAS BEEN CONFIRMED BY
TREND IN KEAX RADAR LAST HOUR OR SO AS NORTHERN EDGE OF
PRECIPITATION BAND HAS RUN INTO A WALL. DOUBTFUL THAT ILL DROP ANY
COUNTIES FROM ADVISORY AS NORTHERN EDGE OF DEFORMATION FIELD COULD
SHIFT NORTH 10-20 MILES. 00Z ETA QPF INDICATES SNOW AMOUNTS SHOULD
REMAIN BELOW WARNING CRITERIA. WILL MAKE SOME CALLS IN FAR SOUTHERN
COUNTIES TO SEE HOW FAST SNOW IS ACCUMULATING.

THINKING OF LOWERING POPS NORTH OF ADVISORY AREA AND POSSIBLY
DROPPING ALTOGETHER IN NORTHWEST MO.

MJ

330 PM...
WATER VAPOR IMAGERY SHOWS VIGOROUS SHORTWAVE TROUGH CURRENTLY
DIGGING ACROSS SOUTHERN PLAINS. PROFILER AND VAD WIND DATA SHOW
CLOSED MID-LEVEL CIRCULATION CURRENTLY NEAR KP28 NEAR KS/OK BORDER.
THIS IS A LITTLE FURTHER NORTH THAN 12Z MODELS SUGGEST. THIS FEATURE
WILL CONTINUE EASTWARD THROUGH THE OVERNIGHT HOURS. DYNAMICS ARE
VERY IMPRESSIVE WITH THIS WAVE...WITH STRONG 700-300MB Q-VECTOR
CONVERGENCE PROGGED TO SPREAD ACROSS CENTRAL MO THIS EVENING.
REGIONAL SOUNDINGS THIS MORNING SHOWED DEEP LAYER OF DRY AIR BELOW
600MB. 88-D DATA FROM KTWX/KICT HAVE BEEN SHOWING RETURNS ACROSS
NORTH CENTRAL KS ALL DAY...BUT SURFACE OBS INDICATE ATMOSPHERE HAS
BEEN VERY SLOW TO SATURATE DOWNWARD ACROSS EASTERN KS...WITH CLOUD
BASES EAST OF I-135 CORRIDOR STILL ABOVE 12KFT. SURFACE OBS ACROSS
FORECAST AREA ALSO INDICATE VERY DRY AIR IN PLACE ACROSS
NORTHWESTERN HALF OF AREA...WITH DEWPOINTS RUNNING IN THE LOW TEENS.
HAVE HAD CONVECTION DEVELOPING ACROSS WEST CENTRAL/SOUTHWEST MO
SINCE EARLY THIS AFTERNOON WITH A FEW REPORTS OF SNOW PELLETS...BUT
NOTHING MEASURABLE.

AS LARGE SCALE ASCENT ASSOCIATED WITH MID-LEVEL WAVE CONTINUES TO
SPREAD EASTWARD ACROSS FORECAST AREA...EXPECT SNOW TO DEVELOP ACROSS
SOUTHERN CWA THIS EVENING. NEW 18Z MESO-ETA IS A LITTLE FURTHER
NORTH WITH PRECIP SHIELD...AND THINK THIS IS REASONABLE GIVEN
FURTHER NORTH POSITION OF VORT CENTER. ALTHOUGH MODEL TIME-HT
SECTIONS SUGGEST CONVECTIVE BANDING POSSIBLE EARLY THIS
EVENING...THINK DURATION OF HEAVY PRECIP WILL BE TOO SHORT TO
WARRANT WARNING CRITERIA SNOW TOTALS. WILL MAINTAIN ADVISORY FOR
AREAS ALONG/EAST OF PAOLA TO MARSHALL TO MACON LINE...WHERE SNOWFALL
TOTALS OF 3-5 INCHES WILL BE POSSIBLE BY NOON THURSDAY. GIVEN AMOUNT
OF DRY AIR IN PLACE FEEL THERE WILL BE FAIRLY SHARP CUTOFF FOR
MEASURABLE SNOW. AREAS NORTH AND WEST OF A KANSAS CITY TO TRENTON
LINE MAY BE HARD PRESSED TO RECEIVE ANY MEASURABLE SNOWFALL AT ALL.
NORTHWESTERN PORTIONS OF KC METRO AREA WILL LIKELY SEE NO MORE THAN
A DUSTING...WHILE FAR SOUTHEASTERN SUBURBS MAY SEE UP TO AN INCH OR
TWO. EXPECT PRIMARY AREA OF PRECIP TO EXIT CWA BY 18Z
THURSDAY...WITH SOME RESIDUAL SNOW POSSIBLE ACROSS EASTERN ZONES
INTO THE AFTERNOON. TEMPWISE...HAVE SIDED WITH COOLER MAV/FWC
NUMBERS THROUGH THURSDAY.

SEAMAN

205 PM...
IN THE EXTENDED FORECAST...NO MAJOR CHANGES TO THE FORECAST HAVE
BEEN MADE.  THE MID AND LONG RANGE MODELS CONTINUE TO SHOW THE
DEVELOPMENT OF A WEST COAST RIDGE AND EAST COAST TROUGH OVER THE
CONUS BY THIS WEEKEND.  THIS PATTERN IS PROGGED TO DOMINATE THE
NATION THROUGH THE MIDDLE OF NEXT WEEK.  INDICATIONS ARE STILL THAT
ABOVE NORMAL TEMPERATURES CAN BE EXPECTED AS KANSAS AND MISSOURI
WALLOW IN THE TRANSITION ZONE BETWEEN THE RIDGE AND TROUGH.
ADDITIONALLY THE NORTHWEST FLOW...AND SERIES OF SHORT WAVE EMBEDDED
IN IT...WILL PREVENT ANY SURFACE MOISTURE RETURN FROM REACHING AS
FAR NORTH AS MID MISSOURI AND EAST KANSAS...THUS MAKING FOR A DRY
FORECAST.  THEREFORE...MINOR TWEAKS TO TEMPERATURES AND SKY COVER
WERE THE ONLY CHANGES INTRODUCED TO THE EXTENDED FORECAST.

CUTTER

120 PM...
SHORT TERM UPDATE...WATER VAPOR IMAGERY SHOWS UPPER LOW DIGGING INTO
NORTHERN OKLAHOMA AT THIS TIME. REGIONAL 12Z SOUNDINGS AND VISIBLE
IMAGERY SUGGEST PRONOUNCED DRY WEDGE ACROSS MUCH OF FORECAST AREA.
88-D IMAGERY ACROSS CENTRAL KANSAS HAS SHOWN QUITE A BIT OF ACTIVITY
ALL MORNING...HOWEVER SURFACE OBS HAVE INDICATED LITTLE IF ANY THIS
IS MAKING ITS WAY TO THE GROUND. 12Z MODELS ARE IN BASIC AGREEMENT
TAKING HEAVIEST SNOW JUST SOUTH OF FORECAST AREA...AND GIVEN AMOUNT
OF DRY AIR CURRENTLY IN PLACE...FEEL THIS IS REASONABLE. STILL
EXPECT SNOW ACROSS SOUTHERN AND EASTERN ZONES...HOWEVER GIVEN AMOUNT
OF DRY AIR IN PLACE SUSPECT ADVISORY SNOWFALL AMOUNTS ARE MORE
REALISTIC. THUS HAVE OPTED TO GO WITH WINTER WEATHER ADVISORY FOR
AREAS SOUTH AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW
CAMBRIA MISSOURI LINE.

SEAMAN

345 AM...
AN UPPER LEVEL SHORTWAVE TROUGH WILL BRING THE POTENTIAL FOR
SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS PORTIONS OF EAST CENTRAL
KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI TONIGHT THROUGH
THURSDAY MORNING.

EARLY MORNING SATELLITE IMAGERY SHOWS THE SHORTWAVE TROUGH...TO
BECOME OF LOCAL INTEREST TONIGHT...DIGGING THROUGH THE
CENTRAL/SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. MODEL TRENDS
CONTINUE TO PUSH THE WAVES TRACK FARTHER SOUTH WITH EACH RUN (AS
HAS BEEN THE TREND IN THE EL NINO PATTERN)...SO THE NORTHERLY EXTENT
OF HEAVY SNOWFALL CONTINUES TO BE THE MAIN FORECAST CONCERN.
INVESTIGATION OF THE 285K ISENTROPIC SURFACE INDICATES THE BEST LIFT
TO OCCUR IN THE EXTREME SOUTHEASTERN COUNTIES IN THE FORECAST
AREA...BETWEEN 03Z AND 09Z TONIGHT. THIS TIMEFRAME WILL ALSO
ENCOMPASS THE PERIOD OF BEST DEEP LAYER MOISTURE. IN ADDITION...ETA
50 MB LAYER FRONTOGENESIS PROGS (NAMELY AROUND 06Z IN THE
750MB-700MB AND 700MB-650MB LAYERS) ILLUSTRATE A POCKET OF
FRONTOGENESIS OVER CENTRAL MISSOURI...WHICH HINTS AT THE POTENTIAL
FOR BANDED PRECIP WITH LOCALLY ENHANCED SNOWFALL AMOUNTS.
ALSO...COLD AIR/STEEP LAPSE RATES (WITH 500 MB TEMPS AROUND -25C)
WILL ACCOMPANY THE SHORTWAVE...SO CONVECTIVE SNOW SHOWERS ARE NOT
OUT OF THE QUESTION. AMOUNT-WISE...CURRENT THINKING IS THAT HIGHEST
SNOWFALL AMOUNTS WILL OCCUR ACROSS AREAS IN EXTREME EASTERN KANSAS
AND CENTRAL MISSOURI...ALONG AND SOUTH OF A BUTLER TO CLINTON TO
SEDALIA TO BOONVILLE LINE (WHICH HPC HAS ALSO INCLUDED IN A MODERATE
RISK AREA FOR HEAVY SNOW). GARCIA METHOD SUGGESTS 4-8 INCHES BY 18Z
THURSDAY ALONG THIS LINE...WITH GFS/ETA/META QPF IN LINE WITH THIS
RANGE. EXPECT SNOWFALL TOTALS TO BE A TIGHT GRADIENT...DROPPING OFF
SUBSTANTIALLY WITH NORTHWARD PROGRESSION...AS DRY AIR TO THE NORTH
WILL INHIBIT AMOUNTS. EXPECT THE KC METRO TO ESCAPE THE HEAVIER
SNOWFALL...WITH 1-2 INCH AMOUNTS NOT OUT OF THE QUESTION. PER
COORDINATION WITH SURROUNDING OFFICES...AND TAKING INTO ACCOUNT 06Z
META TEMPORAL AND LOCATIONAL SHIFTS OF PRECIP (SLOWER AND SLIGHTLY
FARTHER SOUTH)...HAVE DECIDED TO MAINTAIN THE WATCH FOR NOW UNTIL
CONFIDENCE IMPROVES. DAY SHIFT MAY NEED TO UPGRADE TO A
WARNING...ESPECIALLY IN THE SOUTH/SOUTHEAST TIER OF COUNTIES...IF
THE SYSTEM BEHAVIOR AND 12Z MODEL RUNS INCREASE CONFIDENCE IN THE
EVENT. EXPECT SNOW TO END ACROSS THE FORECAST AREA THURSDAY
AFTERNOON AS THE UPPER LOW MOVES INTO THE OHIO VALLEY.
OTHERWISE...NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED.

SCHMIT

.EAX...
KS...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH THURSDAY
MORNING FOR ZONES KSZ057...KSZ060.

MO...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH THURSDAY
MORNING FOR ZONES
MOZ025...MOZ032>033...MOZ039>040...MOZ043>046...MOZ053>054.
Hazardous weather outlook, Jan 1, 12:51 PM CST, 11 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CST WED JAN 1 2003

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH
THURSDAY MORNING...FOR AREAS SOUTH AND EAST OF A PAOLA KANSAS TO
MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE...

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING A THREAT FOR ACCUMULATING SNOWFALL BEGINNING THIS
EVENING...AND LASTING THROUGH THE MORNING HOURS THURSDAY. AREAS
ALONG AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW
CAMBRIA MISSOURI LINE MAY SEE UP TO 5 INCHES OF SNOWFALL BY MIDDAY
THURSDAY. AREA TO THE NORTH AND WEST OF THIS LINE CAN EXPECT UP TO
AN INCH OR TWO OF TOTAL ACCUMULATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO FORWARD THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN PLEASANT HILL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bates

When
January 2, 12:20 AM CST to 8:00 PM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
January 2, 12:20 AM CST to 8:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341239, 5341240.